May 2017 Case
Ingrid Perez-Alvarez MD (Fellow), Kimberly Lally MD (Resident), Chelsea Hayes MD, Holli Mason MD and Ellen Klapper MD (Faculty)
A 63 year-old male with past medical history of hyperlipidemia, depressive disorder, and anxiety disorder was admitted with the chief complaint of headache. He was in his usual state of health until one day before admission when he started experiencing headache, diplopia, bilateral eye pain, otalgia, dysarthria, gait unsteadiness, and paresthesia. Physical exam revealed dysarthria, sluggishly reacting pupils, ophthalmoplegia (as evidenced by the patient being unable to move his eyes laterally and vertically), bilateral ptosis, areflexia, and dysmetria. CSF showed normal opening pressure, protein, and glucose, but an elevated WBC count of 9 (normal 0-5/UL). His wife reported having an upper respiratory infection two weeks prior to her husband's onset of symptoms. He was diagnosed with likely Miller-Fisher variant of Guillain-Barre syndrome and was treated with Intravenous Immune Globulin (IVIg), 0.5 g/kg, administered every 24 hours.
On the tenth day of IVIg therapy, the ICU Team consulted Transfusion Medicine regarding the following laboratory findings.
Laboratory testing reveals that a gradually declining hemoglobin (Table I) coincides with the initiation of IVIg therapy. An elevated lactate dehydrogenase (LDH), indirect bilirubin, and reticulocyte count suggest active hemolysis with bone marrow compensation. Transfusion of type A red cells on 3/10 lead to virtually no increase in hemoglobin. In an average-sized patient (70-80 kg) one unit of RBCs should increase the hemoglobin by approximately 1 g/dL and the hematocrit by 3%. The patient's ABO/Rh phenotype is A, D-positive (Table II). Direct antiglobulin testing shows that the patient's red cells are coated in-vivo with IgG-type antibody (Table III). When this antibody is eluted (gently removed) from the patient's red cells (Table IV), no reactivity is identified against a panel of reagent cells. A negative eluate does not rule out the presence of anti-A or anti-B antibodies because red cells used in antibody identification panels are type O. Testing of the patient's eluate against selected type A reagent red cells resulted in agglutination, confirming that in fact the antibody present was anti-A.
IVIg-induced hemolysis is one of the relatively rare adverse effects of IVIg treatment. It is caused by high titer (> 32 or 64) anti-A or anti-B isoagglutinins contained in the immunoglobulin preparation. IVIg hemolytic reactions (IVIg-HR) most commonly occur within 10 days of IVIg administration in Group A and AB individuals. Hemolysis is defined by a decrease in hemoglobin and haptoglobin, an increase in indirect bilirubin, LDH, plasma free hemoglobin, and reticulocyte count, as well as development of a positive direct antiglobulin test (DAT).
A retrospective review of IVIg-HRs reported worldwide between 2009 and 2015 found 466 confirmed cases; 47% occurred in Group A and 12% occurred in Group AB individuals. Group B and O individuals made up less than 6% of confirmed cases. IVIg-HRs were seen most commonly in immunocompetent patients when the total dose of immunoglobulin was >2 g/kg body weight, although cases have been reported where lower doses were used. Most reported cases occurred in patients treated for autoimmune/inflammatory diseases or off-label use (51% and 37%, respectively).
The amount of isoagglutinin present in IVIg preparations is related to the product manufacturing process. IVIg products that undergo a third ethanol precipitation prior to post-fractionation purification have lower isoagglutinin titers and lower reported instances of hemolysis. Some IVIg manufacturers have attempted to decrease isoagglutinins by excluding plasma donors with high anti-A and anti-B antibody titers.
Treatment of IVIg-HR includes discontinuation of further IVIg infusion, fractionation of the total dose into smaller doses followed by careful monitoring, or switching IVIg brands. Crossmatching with new lots of IVIg may be attempted. If there is clinically significant anemia resulting from hemolysis and transfusion is required, Group O red cells should be issued for transfusion.
1. Bellac, C. L., Hottiger, T., Jutzi, M. P., Bögli-Stuber, K., Sänger, M., Hanschmann, K.-M., Keller-Stanislawski, B. and Funk, M. B. (2015), The role of isoagglutinins in intravenous immunoglobulin–related hemolysis. Transfusion, 55: S13–S22. doi:10.1111/trf.13113
2. Chang, RW, Vo, A, Pepkowitz SH, Klapper EB, Peng A, Villicana R, Reinsmoen N, Toyoda M, Jordan SC: Intravenous Immune Globulin Products Contain Antibodies to Blood Group Antigens and Can Induce Acute Hemolysis in Highly-HLA Sensitized Patients Receiving IVIG for Desensitization. Poster Presentation, American Transplant Congress, Toronto, CA 2008.
3. Fridey, J.L. et al. Red Blood Cells. In: A compendium of transfusion practice guidelines. American Red Cross, 3rd Edition: 2017.
4. Siani, B., Willimann, K., Wymann, S., Marques Antunes, A. and Widmer, E. (2015), Donor screening reduces the isoagglutinin titer in immunoglobulin products. Transfusion, 55: S95–S97. doi:10.1111/trf.13095
5. Silvergleid AJ, Perez EE. Intravenous immune globulin: Adverse effects. In: UpToDate, Stiehm RE (Ed), UpToDate, Waltham, MA. (Accessed on April 18, 2017.)
Have Questions or Need Help?
If you have questions or would like to learn more about the Anatomic and Clinical Pathology Residency Program at Cedars-Sinai, please call or send a message to Academic Program Coordinator, LeeTanya Marion-Murray.
Department of Pathology and Laboratory Medicine
8700 Beverly Blvd., Room 8709
Los Angeles, CA 90048-1804